Thunderstorm Wind, Grant
- When
- June 4, 11:05 PM CST
- Where
- Grant County, Sinsinawa
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.517, -90.533
A volunteer weather observer reported the tops of six large pine trees broken 50 to 60 feet above the ground by wind gusts estimated at 60 to 65 mph. In addition, a windmill on a farm was broken in half.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A volunteer weather observer reported the tops of six large pine trees broken 50 to 60 feet above the ground by wind gusts estimated at 60 to 65 mph. In addition, a windmill on a farm was broken in half.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 1:45 PM CST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT SAT JUN 4 2005 .SHORT TERM...THROUGH TUESDAY NIGHT PRIMARY FORECAST CONCERNS WERE FOCUSED ON SEVERE WEATHER THREAT NEXT FEW DAYS. SURFACE ANALYSIS INDICATED LOW PRESSURE ON SOUTHWEST MN/EASTERN SOUTH DAKOTA BORDER AREA. WARM FRONT EXTENDS FROM LOW TO NEAR KRST- KPDC LINE. SOUTHERLY FLOW ESTABLISHED OVER THE UPPER MIDWEST...WITH DEW POINTS IN THE 60S. VISIBLE SATELLITE IMAGERY SHOWED THINNING DEBRIS CLOUDS ASSOCIATED WITH MORNING SHOWERS. STRONGEST CONVECTION ONGOING IN SOUTHEAST WI AND NORTHEAST IL...WHILE OTHER SHOWERS DEVELOPING OVER NORTHEAST IOWA AND SOUTHEAST MN. IN THE UPPER ATMOSPHERE...WATER VAPOR IMAGERY INDICATED WAVE ROTATING NORTHWARD ACROSS THE UPPER MISSISSIPPI VALLEY...WHILE VIGOROUS SHORT WAVE SITUATED IN CENTRAL PLAINS NEAR COLORADO/NEBRASKA BORDER. 12Z JUNE 4TH MODELS INDICATED SHORT WAVE EJECTING FROM CENTRAL PLAINS INTO THE UPPER MIDWEST. SUBTLE DIFFERENCES BETWEEN GFS AND NAM... BUT COMMON THEME WAS THIS FEATURE SHOULD CONTINUE TO BE QUITE VIGOROUS. ADDITIONAL DIFFERENCES NOTED BETWEEN GFS AND NAM BY MIDWEEK WITH APPROACH OF NEXT SURFACE AND UPPER LEVEL WAVE. CONFIDENCE WAS LOW FOR MIDWEEK ON ANY SPECIFIC MODEL DETAILS. IRREGARDLESS...BOTTOM LINE OF THE FORECAST WILL BE PERIODIC THUNDERSTORM EVENTS...WITH POTENTIAL FOR SEVERE WEATHER. TONIGHT...CONCERN CENTERED ON SEVERE WEATHER POTENTIAL...ALTHOUGH SHORT TERM MODEL DIFFERENCES A BIT PROBLEMATIC. NAM INDICATED AXIS OF 2000-3000J/KG CAPE ORIENTED NORTHWEST-SOUTHEAST THROUGH THE FORECAST AREA BETWEEN ABOUT 21Z-03Z AS WARM FRONT LIFTS NORTHWARD. LATEST RUC MODEL DID NOT INDICATE THESE HIGH SBCAPE VALUES...BUT HAD HIGHEST INSTABILITY FURTHER SOUTH OF THE FORECAST AREA. CURRENT LAPS SBCAPE VALUES SUPPORT NAM OUTCOME...THUS STORMS COULD INITIATE NEAR MISSISSIPPI RIVER AND EASTWARD ALONG WARM FRONT...THEN PROPAGATE NORTHEASTWARD. MOST WIND SHEAR FAVORED LOWEST 0-3KM LAYER...WITH VALUES AROUND 40KTS. THIS SUPPORTED POTENTIAL FOR SUPERCELL MODE INITIALLY...THEN EVOLUTION INTO BOWING LINE SEGMENT AS COLD POOL CONGEALS. DAMAGING WINDS AND LARGE HAIL PRIMARY THREAT... ALTHOUGH AN ISOLATED TORNADO POSSIBLE IN BACKED SURFACE FLOW NEAR WARM FRONT. IN ADDITION...THE FORECAST AREA COULD HAVE STORMS MOVING NORTHEASTWARD FROM IOWA/MISSOURI AREA DURING THE OVERNIGHT HOURS... WHICH COULD SPELL MORE SEVERE WEATHER POTENTIAL. PLEASE REFERENCE LATEST LOCAL HAZARDOUS WEATHER OUTLOOKS AND SPC MESOSCALE DISCUSSIONS AND CONVECTIVE OUTLOOKS. SUNDAY...SEVERE WEATHER POTENTIAL EXISTS ONCE AGAIN WITH APPROACH OF COLD FRONT. GFS AND NAM BOTH INDICATED POTENTIAL FOR SBCAPE VALUES OF 2000-3000J/KG...WHILE 0-6KM WIND SHEAR VALUES REACH AROUND 45KTS. AGAIN...STORM MODE COULD INITIALIZE WITH SUPERCELLS...THEN EVOLVE INTO BOWING LINE SEGMENTS. BY 00Z MONDAY...APPEARS FRONT SHOULD BE EXITING FORECAST AREA...TAKING ANY LINGERING STORMS WITH IT. TUESDAY...ANOTHER POTENTIAL SEVERE WEATHER DAY WITH EAST-WEST FRONT IN PROXIMITY TO THE FORECAST AREA...ALONG WITH STRONG VALUES OF WIND SHEAR AND SBCAPE. AS A RESULT...NUDGED RAIN PROBABILITIES UPWARD. .LONG TERM...WEDNESDAY THROUGH SATURDAY MEDIUM RANGE MODELS SUPPORT EAST-WEST ORIENTED FRONT ACROSS THE UPPER MIDWEST...AS UPPER LEVEL FLOW REMAINS PARALLEL TO THIS FEATURE. THUS...SURFACE AND UPPER LEVEL WAVES INTERACTING WITH THE FRONT SUGGEST RAIN CHANCES WARRANTED THROUGH THIS TIME FRAME. UNCERTAINTY IN TIMING OF WAVES SUPPORTS BROAD-BRUSH APPROACH...WHICH CURRENT DATA BASE ALREADY REFLECTS WELL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 700 PM CDT SAT JUN 4 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-051100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 700 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA ARE EXPECTED TO MOVE NORTH THIS EVENING...AND INTO PARTS OF NORTHERN IOWA AROUND MIDNIGHT. THEY WILL THEN SPREAD NORTH AND EAST INTO SOUTHERN MINNESOTA AND WISCONSIN DURING THE OVERNIGHT HOURS. CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER WITH THESE STORMS. DAMAGING WIND AND LARGE HAIL ARE THE MAIN THREATS...BUT GIVEN THE TIME OF DAY THAT THEY WILL AFFECT THE REGION...IT IS UNCLEAR HOW WIDESPREAD THE SEVERE WEATHER MIGHT BE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE EAST ACROSS THE AREA ON SUNDAY. THERE WILL BE ENOUGH INSTABILITY AND FAVORABLE WIND FIELDS FOR THE DEVELOPMENT OF ADDITIONAL SEVERE THUNDERSTORMS MAINLY DURING THE EARLY AND MID AFTERNOON HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS AGAIN. THROUGH MUCH OF NEXT WEEK...A MORE ACTIVE WEATHER PATTERN WILL BRING NEARLY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE MAY BE SOME SEVERE WEATHER...HOWEVER...THE TIMING AT THIS TIME IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...STARTING IN NORTHEAST IOWA LATE THIS EVENING...AND INTO MINNESOTA AND WISCONSIN BETWEEN MIDNIGHT AND 4 AM. ADDITIONAL SPOTTER ACTIVIATION MAY BE NEEDED ON SUNDAY AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
648 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TORNADO 2 W LOYAL 44.74N 90.54W
06/04/2005 CLARK WI LAW ENFORCEMENT
POLE BUILDING DAMAGED FROM BRIEF TOUCHDOWN. REPORTED BY
CLARK COUNTY SHERIFF DEPARTMENT.
0443 PM TORNADO 2 S ATWOOD 44.85N 90.48W
06/04/2005 CLARK WI LAW ENFORCEMENT
BRIEF TOUCHDOWN AT INTERSECTION OF COUNTY K AND COUNTY P.
0448 PM TORNADO 1 W ATWOOD 44.88N 90.50W
06/04/2005 CLARK WI AMATEUR RADIO
BRIEF TOUCHDOWN AT INTERSECTION OF COUNTY N AND COUNTY P.
0523 PM TSTM WND DMG 4 NNW MEDFORD 45.19N 90.38W
06/04/2005 TAYLOR WI AMATEUR RADIO
TREES DOWN AT BLACK RIVER ROAD AND COUNTY M.
0523 PM TORNADO 5 NW MEDFORD 45.19N 90.42W
06/04/2005 TAYLOR WI TRAINED SPOTTER
UNCONFIRMED TOUCHDOWN 3W OF THE INTERSECTION OF COUNTY M
AND HIGHWAY 13.
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 758 PM CDT SAT JUN 4 2005 WIZ017-029-034-050120- CLARK-JACKSON-TAYLOR THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 392 FOR THE FOLLOWING AREAS... IN WISCONSIN THIS CANCELS 3 COUNTIES IN CENTRAL WISCONSIN CLARK IN NORTH CENTRAL WISCONSIN TAYLOR IN WEST CENTRAL WISCONSIN JACKSON THIS INCLUDES THE CITIES OF...MEDFORD...NEILLSVILLE. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 818 PM CDT SAT JUN 4 2005 IAZ008>011-018-019-029-030-MNZ095-096-WIZ053>055-061-050900- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-RICHLAND-VERNON-WINNESHIEK THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 397 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST MINNESOTA FILLMORE HOUSTON IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND VERNON THIS INCLUDES THE CITIES OF...RICHLAND CENTER... PRAIRIE DU CHIEN...OSAGE...DECORAH...ELKADER...RUSHFORD... CHARLES CITY...OELWEIN...WAUKON...VIROQUA...CRESCO...CALEDONIA... NEW HAMPTON AND PLATTEVILLE. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TORNADO 1 N GILMAN 45.18N 90.81W
06/04/2005 TAYLOR WI LAW ENFORCEMENT
RESIDENCE DAMAGED. DEBRIS IN CITY OF GILMAN. BOAT THROWN
ACROSS FIELD AND DECK DAMAGED. REPORTED BY TAYLOR COUNTY
SHERIFF DEPT.
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1112 PM CDT SAT JUN 4 2005 IAZ008>011-018-019-029-030-MNZ095-096-WIZ053>055-061-050900- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOUSTON-HOWARD-MITCHELL-RICHLAND-VERNON-WINNESHIEK THUNDERSTORMS CONTINUE TO INTESIFY AND MOVE NORTH INTO PARTS OF NORTHERN IOWA AND SOUTHWEST WISCONSIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREAS... IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST MINNESOTA FILLMORE HOUSTON IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND VERNON THIS INCLUDES THE CITIES OF...RICHLAND CENTER... PRAIRIE DU CHIEN...OSAGE...DECORAH...ELKADER...RUSHFORD... CHARLES CITY...OELWEIN...WAUKON...VIROQUA...CRESCO...CALEDONIA... NEW HAMPTON AND PLATTEVILLE. SHEA
The Quad Cities radar (KDVN), 101 km away, was scanning. The volume nearest the first event began at 05:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459442.